MAUDE Adverse Event Report: MERIT MEDICAL MANUFACTURING HEARTSPAN TRANSSEPTAL NEEDLE; TRANSSEPTAL TROCAR

MERIT MEDICAL MANUFACTURING HEARTSPAN TRANSSEPTAL NEEDLE; TRANSSEPTAL TROCAR
Catalog Number FND-020-02/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pericardial Effusion (3271)
Date of Event 02/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device is not expected to return for evaluation.A lot number was reported, and a review of the manufacturing history record is in progress.A follow up will be submitted when the evaluation is complete.
 
Event or Problem Description
The account alleges that during an a-fib ablation procedure, while performing a transseptal puncture there was difficulty visualizing through the tee probe.The physician mentioned that the left and right atrium where differently orientated than in a normal anatomy and the septum was turned to a more posterior position.The first transseptal puncture was successfully completed with the preface sheath and heartspan needle.Normal pressures noted from within the left atrium.Then a secondary puncture for a second sheath, only a few millimeters more posterior was attempted.It was not possible to see the tip of the needle on echo [tenting] during transseptal puncture.It was noted that post-second heartspan needle/sheath puncture, that no blood was returning, only transparent fluid.Very low pressures were noted within the patient.After guide wire insertion, it was clear that the sheath was inadvertently placed within the epicardial space.This was confirmed by echo.Patient remained stable, no hemodynamic changes to report.Pericardial effusion was noted and approximately 60ml's of fluid was retracted from the pericardial space.The patient had 2500 units of heparin before puncture.Procedure was on hold for 30 minutes.After retracting the sheath, the physician administered protamine to reverse and neutralize the anticoagulant effects of heparin.The wire was still in place.Still no hemodynamic changes.Procedure was on hold for an additional 30 minutes.Patents pressures were still stable.The patient was transferred to recovery unit.The account concludes that because of transseptal puncture being so posterior, it may have caused a pericardial effusion.Sheath was placed in epicardium of right atrium.Patient tolerated the event well and remained stable throughout the procedure.No additional medications administered.The patient was admitted to the hospital for overnight observation.
 
Additional Manufacturer Narrative
The suspect device was not returned for evaluation.The complaint could not be confirmed.The root cause could not be determined.A search of the complaint database was performed and no similar complaints for this lot number were found.The device history record was reviewed, and no exception documents were found.

Brand Name
HEARTSPAN TRANSSEPTAL NEEDLE
Common Device Name
TRANSSEPTAL TROCAR
Manufacturer (Section D)
MERIT MEDICAL MANUFACTURING
14646 kirby dr
houston TX 77047
MDR Report Key11667583
Report Number3010665433-2021-00021
Device Sequence Number3160866
Product Code DRC
UDI-Device Identifier00884450286449
UDI-Public884450286449
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/16/2023
Device Catalogue NumberFND-020-02/A
Device Lot NumberE1913604
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/29/2021
Supplement Date Received by Manufacturer06/02/2021
Initial Report FDA Received Date04/14/2021
Supplement Report FDA Received Date06/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HEARTSPAN®.TRANSSEPTAL SHEATH
Outcome Attributed to Adverse Event Required Intervention;